Performance Status

This topic contains 7 replies, has 3 voices, and was last updated by  sawyer6 3 years, 2 months ago.

Viewing 8 posts - 1 through 8 (of 8 total)
Author Posts   
Author Posts
September 2, 2014 at 11:50 am  #1265691    

sawyer6

Hello All,

Over the past several weeks my dad has been declining — he has lost about 10 percent of his body weight from pre-chemo, currently at 163lbs on a 5’5″ frame. During this time frame, he has had several bouts of diarrhea, which have exhausted him and after the bouts he’s been put on a bland diet, which he doesn’t like, so he doesn’t eat very much. He is eating when he gets normal food, but has had several recurrences of the diarhhea after the challenge diets. So, for now, we’re kind of on a vicious cycle.

I’ve read a lot about performance status, much of which has been disheartening in the context of my dad. He has now been off therapy for about 3 months and we were considering starting him on Alimta before this most recent decline. In light of everything I’ve read, it seems like poor performance status and chemo are a bad mix. But, I’ve also read that studies don’t necessarily segregate out performance status caused by comorbidities vs. the underlying cancer. So, I guess I’m wondering, if someone is able to achieve stable disease from Alimta, can that mitigate the metabolic effects of the cancer, namely the weight loss and fatigue? Thanks,

Seth


March 2014: 83 y/o dad dx with stage iv squamous cell carcinoma, mets to spine, rib
Initial treatment plan 4-6 rds carbo/taxol
April 2014: dx changed to adenocarcinoma, continue original treatment plan
May 2014: 33% shrinkage of tumor in lung; treatment break after 4th round carbo/taxol
July 2014: Lung stable; growth of spine and rib met; radiation to spine

September 2, 2014 at 12:18 pm  #1265693    
catdander forum moderator
catdander forum moderator

Absolutely Seth. If the cancer can be shrunk symptoms from the cancer can also be expected to decline. The balancing act is to keep the person from becoming too sick to overcome the side effects from the treatment.

I’m so sorry your dad is so ill. Has he tried plan old meat and potatoes? Or ensure plus? How about a little bacon grease for flavor? They can be made to be easy on the stomach but also pleasing. Everyone is different so I don’t want to say if D did it so can your dad. I’m just giving an example. D was very sick from cancer pain, loss of weight, surgery, and chemorads and I was very worried he’d been put through too much to regain a healthy momentum. Four years later he still takes the occasional magace just to have an appetite.

You, your young family, and your dad are in my thoughts.
All the best,
Janine

September 2, 2014 at 10:02 pm  #1265705    
Dr West
Dr West

So yes, if the cancer is a major contributing factor in the decline, it may be possible to improve the overall situation by treating the underlying cancer effectively. However, it can be risky to give chemo to someone who is quite fragile — if the chemo is more than a person can handle and they’re really just hanging on, it’s very possible to make them worse rather than better.

Good luck.

-Dr. West

September 3, 2014 at 11:07 am  #1265719    

sawyer6

Janine — thank you so much for all the suggestions and your thoughts.

Right now we’re taking it day by day as the diarrhea appears to be resolving and hopefully we can get my dad’s strength back. Based on how easy it is for my dad’s performance status to decline as the result of what would appear to be small insult to healthier person, it’s becoming more and more clear how chemo can do more harm than good. Here’s to hoping we can get him healthy enough for chemo.

Seth


March 2014: 83 y/o dad dx with stage iv squamous cell carcinoma, mets to spine, rib
Initial treatment plan 4-6 rds carbo/taxol
April 2014: dx changed to adenocarcinoma, continue original treatment plan
May 2014: 33% shrinkage of tumor in lung; treatment break after 4th round carbo/taxol
July 2014: Lung stable; growth of spine and rib met; radiation to spine

September 3, 2014 at 1:40 pm  #1265731    

sawyer6

So, we received what I hope was a piece of good news today. My dad had extreme stomach pain overnight at the hospital (where he was admitted several days ago after his most recent bout of diarhhea). An xray was ordered and that radiologist diagnosed a fecal impaction. He is at the local community hospital, and although I know some (most?) community hospitals are excellent, we have a history with this one where the care has been sub optimal and mistakes have been made. He is being giving morphine for the pain and laxative.

1) I’m wondering what the standard of care is for fecal impaction as my wife (the vet) said that she uses enemas when this occurs in animals.

2) My dad was extremely confused and paranoid last night (thinking pills were in his food) and that he was at his office. This is not normal behavior for him. He was given a beta blocker several days ago for elevated cardiac enzymes and Dr. Google said beta blockers can cause psuedo demetia in the elderly; I’m wondering if this is one of those 1/10000 side effects or if its something that is regularly seen in practice?

Thanks so much. I will say it again — it is so comforting to turn to GRACE at times like these.

Seth


March 2014: 83 y/o dad dx with stage iv squamous cell carcinoma, mets to spine, rib
Initial treatment plan 4-6 rds carbo/taxol
April 2014: dx changed to adenocarcinoma, continue original treatment plan
May 2014: 33% shrinkage of tumor in lung; treatment break after 4th round carbo/taxol
July 2014: Lung stable; growth of spine and rib met; radiation to spine

September 3, 2014 at 7:36 pm  #1265741    
Dr West
Dr West

Took a while to see where you were going with the good news of his extreme pain…

Standard for fecal impaction would be things like enemas and digital stimulation/removal (i.e., gloved fingers). No nice way to say it or do it.

The confusion can happen as a nonspecific symptom when people are sick, in new surroundings, especially if patients are older, and especially at night. This is called “sundowning”, and it’s very common — older people have a tendency to kind of “decompensate” at night in a foreign environment and are especially prone to do so when they’re ill, from anything.

Good luck.

-Dr. West

September 3, 2014 at 8:52 pm  #1265743    
catdander forum moderator
catdander forum moderator

I only have a vague reminiscence of the term sundowning and had to look it up. At 55 and recently changed from life-long long days on the job away from home to a couple of part time jobs in home I can imagine how that happens.

Seth, I’m sure your dad will feel much better once he gets his bowel under control. It reminds me of a story that ran around the adults in my family when I was too young to hear such things :roll: about what part of the body was really in control. Each part, the heart, the lungs, etc. argued over which was most important. In the end the bowel won because if you don’t appease the as…le nobody’s getting anything done. So true and perhaps tmi.
I hope your dad is mostly pain free by the time you read this.

Janine

September 4, 2014 at 10:55 am  #1265748    

sawyer6

Dr. West — that is very reassuring to hear that sundowning is common and can be non-specific. I was there, but it really upset my mom and sister to watch.

Janine — That story made me smile. I’m hoping we can blame at least some of my dad’s recent decline on his bowels, which is ironic in the context of cancer, but I will be very happy if that is the case.

Best,

Seth


March 2014: 83 y/o dad dx with stage iv squamous cell carcinoma, mets to spine, rib
Initial treatment plan 4-6 rds carbo/taxol
April 2014: dx changed to adenocarcinoma, continue original treatment plan
May 2014: 33% shrinkage of tumor in lung; treatment break after 4th round carbo/taxol
July 2014: Lung stable; growth of spine and rib met; radiation to spine

Viewing 8 posts - 1 through 8 (of 8 total)

You must be logged in to reply to this topic.